Alert archive / Connecticut / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 85, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Aug 4, 2024, 4:08 PM EDT for Capitol Planning Region, Northeastern Connecticut Planning Region, Connecticut. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2024, 4:08 PM EDT (20:08 UTC)
- Expired
- Aug 4, 2024, 5:15 PM EDT
- In force
- 67 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Capitol Planning Region, CT, Northeastern Connecticut Planning Region, CT
The radar
The Boston radar (KBOX), 103 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 8.1 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 337 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 766 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 4.2
The text
As transmitted.
065
WUUS51 KBOX 042008
SVRBOX
CTC003-013-015-042115-
/O.NEW.KBOX.SV.W.0085.240804T2008Z-240804T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boston/Norton MA
408 PM EDT Sun Aug 4 2024
The National Weather Service in Boston/Norton has issued a
* Severe Thunderstorm Warning for...
Southwestern Windham County in northern Connecticut...
Central Tolland County in northern Connecticut...
Northeastern Hartford County in northern Connecticut...
* Until 515 PM EDT.
* At 407 PM EDT, a severe thunderstorm was located over South
Windsor, moving east at 20 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
* Locations impacted include...
Hartford, Manchester, East Hartford, Enfield, Vernon, Windsor,
Mansfield, South Windsor, Windham, Willimantic, Ellington, Tolland,
Windsor Locks, Coventry, East Windsor, Willington, Columbia,
Bolton, Ashford, and Andover.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4195 7263 4193 7212 4168 7213 4170 7222
4171 7224 4170 7225 4178 7267
TIME...MOT...LOC 2007Z 279DEG 17KT 4186 7255
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Nash2 follow-up statements
561
WWUS51 KBOX 042035
SVSBOX
Severe Weather Statement
National Weather Service Boston/Norton MA
435 PM EDT Sun Aug 4 2024
CTC003-042044-
/O.CAN.KBOX.SV.W.0085.000000T0000Z-240804T2115Z/
Hartford CT-
435 PM EDT Sun Aug 4 2024
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HARTFORD COUNTY
IS CANCELLED...
The severe thunderstorm has moved east and out of the warned area.
Therefore, the warning has been cancelled.
LAT...LON 4194 7249 4193 7212 4168 7213 4170 7222
4171 7224 4170 7225 4178 7247
TIME...MOT...LOC 2034Z 279DEG 17KT 4184 7238
$$
CTC013-015-042115-
/O.CON.KBOX.SV.W.0085.000000T0000Z-240804T2115Z/
Windham CT-Tolland CT-
435 PM EDT Sun Aug 4 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR SOUTHWESTERN WINDHAM AND CENTRAL TOLLAND COUNTIES...
At 434 PM EDT, a severe thunderstorm was located over Tolland, or
near Vernon, moving east at 20 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
Locations impacted include...
Vernon, Mansfield, Windham, Willimantic, Ellington, Tolland,
Coventry, Willington, Columbia, Bolton, Ashford, Andover, Chaplin,
and Eastford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4194 7249 4193 7212 4168 7213 4170 7222
4171 7224 4170 7225 4178 7247
TIME...MOT...LOC 2034Z 279DEG 17KT 4184 7238
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Nash492
WWUS51 KBOX 042107
SVSBOX
Severe Weather Statement
National Weather Service Boston/Norton MA
507 PM EDT Sun Aug 4 2024
CTC013-015-042116-
/O.EXP.KBOX.SV.W.0085.000000T0000Z-240804T2115Z/
Windham CT-Tolland CT-
507 PM EDT Sun Aug 4 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WINDHAM AND
CENTRAL TOLLAND COUNTIES WILL EXPIRE AT 515 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
LAT...LON 4194 7249 4193 7212 4168 7213 4170 7222
4171 7224 4170 7225 4178 7247
TIME...MOT...LOC 2106Z 274DEG 18KT 4184 7215
$$
NashWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:10 PM EDT, 1 hour 58 minutes earlier.
Area forecast discussion, Aug 4, 2:10 PM EDT, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
210 PM EDT Sun Aug 4 2024
.SYNOPSIS...
It will be very warm and humid today with showers and thunderstorms
developing this afternoon. One more hot and humid day of weather is
on tap for Monday, but scattered showers and thunderstorms are
once again possible later Monday into Monday evening with the
focus north of I-90. Frontal boundary nearby or overhead for
much the week. Depending on where the front sets up we may have
daily shower chances. Temperatures near to slightly cooler than
normal. Will need to keep an eye on TS Debby and its
interactions with the front for late this week and into the
weekend.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
10 AM Update...
* Warm & Very Humid today
* Round of Showers/T-Storms this afternoon into early this evening
* A few severe storms possible with localized torrential rainfall
Vigorous shortwave energy was already resulting in scattered showers
and isolated t-storms across NY State and into the southern half of
Vermont. There was also and abundance of mid level cloud debris in
our region from the shortwave energy approaching from the west.
Mainly dry the remainder of this morning with a fair amount of
mid to high level cloudiness across SNE. Mid level temps are
also a couple degrees lower than yesterday, so while we do
expect partial sunshine at times, highs will be mainly in the
middle 80s with perhaps a few upper 80s possible. It will still
be very humid with dewpoints in the lower to middle 70s.
The main concern will be during the afternoon and early evening
hours with the expected convection. Fairly vigorous shortwave energy
approaching from the west coupled with diurnal heating will yield
1500 to 2000 J/KG of SBcape per SPC meso analysis. Mid level
lapse rates will be a limiting factor generally around 5.5C/km.
However, steep low level lapse rates coupled with 20-30 knots
of effective shear will be enough for some organization given
the amount of forcing from the shortwave energy. Latest Hi-res
guidance has t-storms to beginning to develop early this
afternoon between 1-3pm, but the threat for severe weather
appears to be mainly after 3pm to 8pm this evening. While we
are not expecting a widespread severe weather outbreak, a few
of the storms may become severe with the potential for localized
wet microbursts. This is also supported by the HRRR Neural
network, CSU Machine learning probs, as well as the latest
Nadocast. Pwats near 2 inches will result in the potential for
any thunderstorms to contain localized torrential
rainfall/localized flooding.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
Key Points...
* Showers & t-storms dissipate early this evening
* Hot & Humid Monday with highs upper 80s to the lower 90s
* Scattered t-storms possible late Mon/Mon eve...focus north of I-90
Details...
Tonight...
Given poor mid level lapse rates...expect the showers and t-storms
to generally wind down early this evening. Otherwise...very mild and
still muggy tonight with overnight low temps only dropping into the
upper 60s to the lower 70s. The main threat for low clouds and fog
will be confined to near the Cape/Islands with light SW flow...but
patchy ground fog still possible in the typical low-lying locations.
Monday...
One more hot and humid day is on tap to kick off the work week. We
expect more sunshine than today and this should allow high temps to
reach the upper 80s and lower 90s. Dewpoints may be a few degrees
lower than today...but still expect Heat Indices into the middle 90s
for some locations. So again one more hot and humid day is on tap
for the region.
The main concern will be again for convection...but how much of it
impacts our region is more uncertain than today. We should be able
to realize modest instability with 1500 to 2500 J/KG and 0-6 KM
shear becomes fairly robust of this time of year...generally on the
order of 40-50 knots! We will actually be further removed from the
stronger forcing/shortwave energy that will across northern New
England. That being said...instability will be higher in our region
and a lot of the machine learning guidance is fairly aggressive on
Monday. The focus is near and north of I-90...closer to the stronger
forcing. This is also indicated in some of the updraft helicity
swaths depicted by the HREF model. At the same time...some of the
high resolution CAMs weaken the activity as it tries to enter our
region form the north since it is further removed from the forcing.
So in a nutshell...the parameters are more favorable for more
organized severe weather on Monday compared to this afternoon. That
being said...the forcing is more limited which could keep the bulk
of the action to our north. What ever happens...this does look to be
later than today with the main risk later Monday into Monday evening.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Highlights
* Unsettled for much of the upcoming week. Considerable uncertainty
in how things evolve due to a frontal boundary nearby/overhead.
At least a couple of days where heavy downpours are possible.
* Temps 5 to 10 degrees cooler than normal for much of the week, but
we may turn more seasonable toward the weekend.
* Will need to keep an eye on the track of TS Debby for late in the
week/over the weekend.
Quasi-zonal cyclonic flow in place for much of the extended. This
will bring a series of shortwaves into/through the region. The
intensity and timing of these waves are difficult to pin point.
Tuesday...
A cold front slides into and perhaps through much of southern New
England during this timeframe. Bit of a change in model guidance
from 24 hours ago. The latest GFS slides the front through and keeps
it offshore, which results in a fairly dry Tue. The NAM/ECMWF stalls
the front overhead, while the UKMET/GFS/CMC feature a mostly dry
forecast. Can see the differences in latest ensemble guidance as
well. The EPS indicates mod to high probs (50-80+ percent) of 24 hr
QPF AOA 0.1 inches across the region. The GEFS indicates low to mod
probs (10-50 percent) and CMC shows mod to high probs. Leaned toward
the CMC ensemble as it really highlights the south coast. Though
will note there is little run to run consistency from guidance, so
confidence lower than would like being only 72 hrs out.
As for much of this week there could be heavy downpours as we will
have 1-2 inch PWATS overhead. Based on the latest NAEFS/EPS this is
roughly 1-1.5 STD above model climo, right along the immediate south
coast. Warm cloud layer depths will be roughly 3-4.5 km and MUCAPE
values will be a few hundred to roughly 1000 J/kg. Though the
instability values we realize will largely depend on where the
frontal boundary is situated. Think that much of the region will be
on the cool side, other than perhaps portions of the south coast.
Given the setup we could have training of storms, so could have
heavy downpours and perhaps localized flooding. Latest Marginal Risk
for Day 3 ERO per WPC is reasonable.
With the cold front through much of southern New England will see a
cooler airmass in place. NBM reasonable with high temps in the 70s.
Mid to late in the week and into the weekend...
Forecast confidence continues to lower as we head mid to late in the
week and into the weekend. The stalled out front still may be
nearby/overhead and at some point later in the week could begin
interacting with TS Debby. Given the uncertainty have leaned toward
NBM for now. There could be a few dry days in here, but given the
lack of model to model and run to run consistency have slight
chances to chances of precip through this period. Definitely will
need to monitor for a heavy rain/flooding risk especially if the
moisture associated with Debby interacts with a stalled out front.
Both the EPS and NAEFS still show PWATs of 1-2 STD above model climo
throughout. Warm cloud layer depths still in that 3-4+ km range as
well. Expect temps generally in the 70s, which is roughly 5-10
degrees cooler than normal for this time of year.
&&
.AVIATION /18Z SUNDAY THROUGH THURSDAY/...
Forecast Confidence Levels:
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Rest of Today...High Confidence.
VFR outside of convection with SW winds 5-10 kts and some 20-30
gusts across the Cape/Islands. Round of scattered showers and
thunderstorms this afternoon into the evening. Previous shift
tempo groups looked quite reasonable, so have kept it. Best shot
is from 19-23Z roughly. If a stronger storm moves over a
terminal could have strong to damaging NNW winds and heavy
downpours.
Tonight... Moderate Confidence
Showers and thunderstorms begin to move offshore after 00z with
only lingering showers behind. The Cape and Islands could see
showers and thunderstorms linger through 06z, then possibly
redevelop after 06z to 12z, but confidence is low. VFR across
the interior terminals with IFR/LIFR for the Cape and Islands
Monday...Moderate confidence
VFR with mainly dry conditions except over the Cape and Islands
that could see MVFR/IFR conditions continue through the
afternoon. Not very confident in thunderstorm activity tomorrow
as much of the activity should stay to the north and west. If
storms do form, they would likely form after 18 to 20z and pose
a severe wind threat.
Monday Night...High Confidence
VFR with a low chance for another round of thunderstorms. Winds
turn north at 5-15 knots.
KBOS TAF...Moderate Confidence.
Round of thunderstorms will reach BOS between 19z-21z and could
last as late as 00z tonight. Winds will likely turn NNW as
thunderstorms move through. Some lingering showers are possible
after 00z, otherwise VFR and dry for the remainder of the TAF
period.
KBDL TAF...Moderate Confidence.
Thunderstorms are possible this afternoon through 20-21z.
Otherwise VFR for the TAF period. Low chance for thunderstorms
tomorrow afternoon.
Outlook /Monday Night through Thursday/...
Monday Night: VFR. Breezy. Chance SHRA, chance TSRA.
Tuesday: VFR. Chance SHRA, isolated TSRA.
Tuesday Night: Mainly VFR, with areas MVFR possible. Chance
SHRA.
Wednesday through Wednesday Night: VFR. Chance SHRA.
Thursday: Mainly VFR, with local MVFR possible. Chance SHRA.
&&
.MARINE...
Forecaster Confidence Levels:
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.
Today through Monday...High Confidence.
Persistent southwest flow will result in marginal small craft seas
across the southern outer-waters right into Monday...so we have
extended the headlines for that region. In addition...We have
hoisted small craft headlines this afternoon for Buzzards Bay...Cape
Cod Bay and Nantucket sound. Good mixing near the land should result
in the potential for a period of southwest 25 knot wind gusts and
choppy seas. Similar conditions are also expected for Monday
afternoon...so later shifts may have to consider more nearshore
small craft headlines in effect.
Outlook /Monday Night through Thursday/...
Monday Night: Winds less than 25 kt. Areas of seas approaching
5 ft. Chance of rain showers, isolated thunderstorms.
Tuesday: Winds less than 25 kt. Seas locally approaching 5 ft.
Chance of rain showers.
Tuesday Night: Winds less than 25 kt. Seas locally approaching
5 ft. Rain showers likely.
Wednesday: Winds less than 25 kt. Areas of seas approaching
5 ft. Chance of rain showers.
Wednesday Night through Thursday: Winds less than 25 kt. Seas
locally approaching 5 ft. Chance of rain showers.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 7 PM EDT this evening for
ANZ231>234.
Small Craft Advisory until 8 PM EDT Monday for ANZ254>256.
&&
SYNOPSIS...Frank/BL
NEAR TERM...Frank/KP
SHORT TERM...Frank
LONG TERM...BL
AVIATION...KP
MARINE...Frank/BLNearby
Severe Thunderstorm Warnings in Connecticut, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.